I have been having breathing difficulty for about a month and a half now, breathing normally for a few minutes, then feeling the need to take a deep breath. If I try to force the deep breath it feels blocked, but when I don't force it comes by itself as a sigh. I went to the doctor and she did tests: cxr, lung function, blood test for anemia, blood oxygen level, etc. and she said all tests were normal. Then she sent me to a chest medicine doctor and he gave me the lung function test again and said "you don't have emphysema, I can tell you that, but you have mild, and I stress mild, COPD." I do have a history of bronchitis as a teen, but haven't had it in several years and I did smoke off and on for many years, but always a light smoker, I am 45 years old and in otherwise good shape. The doctor put me on advair which after the 8th dose made me pass out cold - very scary!
I am so anxiety ridden over this news that I cannot sleep, or eat and the breathing is worse the more I think about it, which I can't help but do. My question is this: could it be something else? I have had no cough and my lungs are clear. I am going to another doctor because the present one has confused me and then would not return my call about the bad reaction to the advair.
You may have mild chronic bronchitis, which might be referred to as mild chronic obstructive pulmonary disease (COPD). If you have quit smoking and never smoke again, you are less likely to have problems with COPD. The breathing difficulty you describe is totally unrelated to the question of COPD. It most likely is the result of anxiety. It would probably fit in the category of hyperventilation. With all the normal tests you have had, including the chest X-ray and pulmonary function tests, it is most likely that you have good lungs, with no serious lung disease.
I think you are wise to find a doctor who will return your calls, particularly about any bad drug side effects. I have never heard of Advair causing anyone to lose consciousness and have not heard of that as a side effect, so other factors MAY have been involved. Nonetheless, it is very important that you find a doctor who will work with you and answer your questions. Best of luck!
I agree that you should seek out another physician that you will appreciate. I can tell you that even though you were diagnosed with "mild emphysema", you may not have a cough and have clear breath sounds. As for the Advair, I too have not heard of a reaction like you described. It is very important to know what medicines you respond to and others that may cause problems. Seeing that you got through eight doses before something happened, I am wondering if your syncope (passing out) was not anxiety related. Also, it sounds as if all of your "numbers" are normal i.e. blood oxygen level, x-ray, breathing tests. Certainly find some answers to your questions. You may also want to seek out some anti-anxiety treatments if this is something you know will cause you more anguish. Good luck and take care...
JCI, RRT RCP
in a lof of cases breathing problems are related to "GERD" (please search for it if you dont know what it is), sometimes it could be the only symptom .. i ve got the same problem, where i have a really hard time cathing my breath, from time to time i manage to "do it right", and then a few minutes later its the same sensention... its been going on for over 4 or five years.. its getting worse as the time goes on... have head chest x-rays, pulmonary function tests.. blood word.. .. everytihing turned out normal.. i have had an UGI (stomach x ray) done, and turnes out i have GERD... will start some medication tomorrow, to see if my breathing is caused by that...
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.